Jump to content

BUBBLES in the syringe!

Updated | Posted

:heartbeatI love BUBBLE baths, blowing BUBBLES with my children, and BUBBLEs in my champange. :uhoh3:Sorry, being stupid, but I am worried about the BUBBLES in the Syringe. I tried a number of techniques at work last night, but was still getting bubbles. Any suggestions. Do they want absolutly NO bubbles or what. I seemed to end up with tiny bubbles on the plunger. I would draw NS very slowly, tap with a pen, hit with a pen, throw across the room, (just kidding)but still there was always that bubble. HELP!! Don't want to fail over this!:no:

Pixie.RN, MSN, RN

Specializes in EMS, ED, Trauma, CNE, CEN, CPEN, TCRN. Has 13 years experience.

Did you try drawing it up slowly? That usually works for me to keep the bubbles away.

Melinurse

Specializes in LTC, case mgmt, agency.

:D OK to have tiny " champaign" bubbles. Flick syringe with your finger to get air bubbles to top of syringe then expel air. Don't sweat it if you have to flick a couple of times. Practice at work with an RN who can watch you and teach you technique. You'll get it in no time.:yeah:

Lorie P.

Specializes in Med/Surge, Private Duty Peds.

tiny bubbles are fine, but for me i found out if i draw up the meds really slow and a couple of cc's more than i need, i can get rid of the bubbles when i push the extra cc's back into the vial.

i practice this way with insulin and never get any bubbles to speak of.

suanna

Specializes in Post Anesthesia. Has 30 years experience.

you are being a bit fixated. Cardiologists do bubble flow studies where they inject .5 to 2cc of air- aggitated to bubbles directly into the central circulation. The next stop on the circulation train is the lungs where the bubbles are dissapated. If you are giving less than a cc or so of air you aren't going to cause a problem.

BBFRN, BSN, PhD

Specializes in Trauma,ER,CCU/OHU/Nsg Ed/Nsg Research. Has 15 years experience.

suanna said:
you are being a bit fixated. Cardiologists do bubble flow studies where they inject .5 to 2cc of air- aggitated to bubbles directly into the central circulation. The next stop on the circulation train is the lungs where the bubbles are dissapated. If you are giving less than a cc or so of air you aren't going to cause a problem.

This is true, but she is worried about bubbles, because they will fail someone in the CPNE lab for big bubbles- not because it could be dangerous, but because they want an exact amount of medication/flush to be given.

Champagne bubbles are OK for the CPNE.

Make sure the bubbles you get are air bubbles...I failed the injection lab the first time through because I had somehow drawn up air and the 'bubbles' in the syringe was what little of the med I had actually gotten!:trout:

I was an in-patient pharm tech for a few years and this is how I got all the champagne bubbles out...

draw up your med

pull back the plunger and get about a cc of extra air in the syringe

then use the big bubble to pick up all the little bubbles

you will have to move the syringe around (slowly) to get the big air bubble to move around and pick up all the little ones.

next expel the air slowly.

you will have to move your wrist and kinda twirl the big bubble around

Give it a try.

Usually the reason you get champagne bubbles is because you draw-up the med to fast.

Hope this makes sense...

danissa, LPN, LVN

Specializes in midwifery, NICU. Has 12 years experience.

Just as Medicmuse says, and also when you have pulled back that extra air, hold the syringe upright, knock the syringe with your knuckle, don't just flick it with your nail...you will get a sore nail, and the results aren't as quick. Just pull back till you catch most of the blighters, knock the side then slowly push up the fluid, knock again as required, pull back again if you need to till you catch them, remember, if the bubbles are air, air rises.

Best of luck to ya!

also, if you flick the syringe too hard you will create champagne bubbles. I would always hit the syringe once with my knuckles I would NOT flick it with my finger nail. Be gentle. I know it sounds weird but it worked for me.

danissa, LPN, LVN

Specializes in midwifery, NICU. Has 12 years experience.

Hey Medicmuse, we must have been thinkin the same thing at the same time!

Haha We think the same! you beat me to it! LOL!

danissa, LPN, LVN

Specializes in midwifery, NICU. Has 12 years experience.

:yeah::yeah:

Hurts like bejeesus on your nail if you flick like a billion times in a day..knuckles, thats why we have them!!

Much more effective, aren't they?

Not sure if this has anything to do with the bubbles, but I did happend to think that I don't get the bubbles at all.

If I have draw up let's say 5 ml's of med, I pull back 5 ml of air, inject into the vial, and then pull out my 5 ml's.

Shaking meds will also cause bubbles on meds that have to be mixed. So when mixing a solution and powder, roll in your hands.

Definetly prefer to knock it with my knuckles!

If you've never had to deal with bubbles...well let me just say, you haven't met the right drug yet,:D some drugs, like amiodarone, are almost impossible to keep from getting bubbles and foam.

Melinurse

Specializes in LTC, case mgmt, agency.

Sometimes as a nurse you get short on time and just have to draw med fast and/or shake instead of roll. It's just faster to learn how to flick those bubbles out of there and get it done.

suanna

Specializes in Post Anesthesia. Has 30 years experience.

"This is true, but she is worried about bubbles, because they will fail someone in the CPNE lab for big bubbles- not because it could be dangerous, but because they want an exact amount of medication/flush to be given"

Sorry, I must not have been paying attention to the thread.

degraypoole

Specializes in Senior homecare.

I tilt the barrel at an angle as apposed to totally upright, and then tap gently while tilting to the left and right. All the suggestions are good ones. The thicker the serum the more difficult to draw and dispel the air bubbles. Air bubbles are always a concern. If a patient gets more than one shot, simultaneously, there is going to be an accumulation of injected air, which may lead to an excess.

Guest
This topic is now closed to further replies.